Being prescribed opioid painkillers can be a somewhat scary experience because they pose so many risks. When you find yourself taking opioids, whether they have been prescribed to you or you obtained them illegally, painkiller overdose is a risk that you should be aware of.
Aside from abstaining from opioid use altogether, the best way to avoid an overdose on painkillers is to take them safely and as directed by a medical professional. However, even when you use the painkillers as instructed, it is still possible to become dependent on or addicted to these medications.
In this article, we will review the different types of painkillers and the risks and side effects associated with them. Besides this, you’ll also learn the signs of overdose and how to prevent it.
What Are Painkillers?
Painkillers can be broadly described as medications that are taken in order to relieve pain in any part of the body. There are several types and forms of painkillers, some of which may be available on the shelves of your local pharmacy, while others may require a prescription from your healthcare professional.
You may take an over-the-counter painkiller when you have a headache, muscle soreness, or any other type of minor aches and pains. As you may already know, you don’t need a doctor’s prescription to buy these.
However, if you have been experiencing moderate to severe levels of pain that can’t be relieved by using over-the-counter medications, your physician can prescribe you stronger painkillers.
These are often prescribed if a person is recovering from surgery or injury or is undergoing cancer treatment. Some opioids that might be prescribed to you by your physician in such situations include methadone, oxycodone, hydrocodone, and morphine.
How Do Painkillers Affect Your Body?
In order to reduce pain or fully eliminate it, painkillers interact with specific receptors to block pain signals from traveling between your central nervous system and your brain.
Even though they can be quite helpful, these medications can have several other (not-so-great) effects on both your body and mind.
The most common physical side effects of opioid painkillers include the following:
- Abdominal pain/discomfort
- Decreased respiratory rate
On the other hand, opioid painkillers are also known to have some powerful effects on the mind as well. These types of drugs trigger the reward center in your brain by releasing large amounts of dopamine. This results in euphoric feelings or feelings of overall well-being, which people usually refer to as a “high.”
Risks Associated With Painkillers
The problem with the feelings of euphoria that painkillers create is that by triggering your reward center, they are also reinforcing the act of using that drug. They encourage the user to repeatedly take the medication, potentially leading to misuse and abuse of the drug. Over time, this misuse can increase a person’s tolerance to the drug and also lead to dependency and addiction.
The terms “dependency” and “addiction” can sometimes be used interchangeably, but they don’t necessarily mean the same thing. Dependence occurs when your body physically requires the regular use of the drug since you begin to experience withdrawal symptoms without it.
What Leads to Painkillers Overdose?
Once someone uses a drug frequently enough to build up their tolerance or become dependent, it takes larger amounts of the medication to achieve the same level of pain relief and euphoric effects. In such cases, a person begins to take more significant doses to achieve the same effects and avoid experiencing symptoms of withdrawal.
Additionally, opioid painkillers can have sedative effects, which can cause a person’s breathing to slow down. When someone takes too large of a dose, it can cause the breathing to slow down so much that it stops, which can be lethal. Painkiller overdoses can occur both intentionally and accidentally, either way, they have the potential to be fatal.
A decreased breathing rate isn’t the only effect that an overdose has on the body. It also affects the brain, the central nervous system, and the heart. In order to avoid overdose and all of the associated dangers, you should never take an opioid in any way other than as instructed by your prescribing physician.
Signs of Painkillers Overdose
As we have previously established, one side effect of opioid painkillers is a decreased respiratory rate, which can sometimes lead to overdose and even death.
Due to the sedative effects that opioids can have on you, being high can look similar to what happens if you overdose, so it can be difficult at times to tell the difference. Some common signs that someone is experiencing a painkiller overdose could include:
- Body going limp
- Both breathing and heart rate begin to slow or even stop
- Being unable to regain consciousness
- Being unable to speak
- Blueish or purple lips/fingernails
- Pale face that feels clammy to touch
If you ever find yourself unsure, it is best to assume that the individual is experiencing an overdose, as this action could save their life.
How to Prevent Painkillers Overdose
There are several ways to avoid or prevent an overdose when it comes to opioid use. Of course, the guaranteed way would be to avoid opioids altogether. Yet, that may not be a possibility for some people, especially those that cannot find relief with over-the-counter painkillers.
Other ways to prevent painkiller overdose might include taking the medication exactly as you have been instructed to and seeking help if you experience any signs of opioid use disorder.
Do Not Mix Painkillers With Alcohol/Other Drugs
If you were prescribed a prescription-strength painkiller, it is important that you inform the physician of any other medication, vitamin, or supplement that you are taking. Some other substances can be very dangerous when taken in combination with an opioid. For example, your risk of fatal overdose can be significantly increased when you take an opioid in combination with any other CNS depressant.
Also, it’s of the utmost importance to avoid mixing your medications with alcohol, as it can intensify their effects and cause severe reactions.
Know Your Tolerance
Tolerance levels can vary significantly from person to person. An individual’s tolerance can begin to increase after just a few doses. Taking more than your body can break down in a certain period of time can result in an overdose. For this reason, you should only take the exact amount and frequency that has been prescribed to you.
Use Painkillers as Instructed
While opioid painkillers can lead to dependence and addiction even when they’re taken exactly as prescribed, most of the other risks associated with opioid use can be reduced or avoided by following your doctor’s directions. Taking doses larger than prescribed or more frequently than instructed will significantly increase your risk of overdose.
Understand What You Are Taking
When you’re prescribed opioid painkillers for the first time, it is important to ask questions. In fact, it’s actually encouraged. Resolving any initial confusion will help you learn more, empower you to use your painkillers safely, and reduce your risk of accidental overdose.
ANR Opioid Dependence Treatment
If you’re reading this article because you or someone you love have been struggling with opioid dependency, we understand how difficult a position you’re in. Here at the ANR Clinic, our mission is to utilize modern medicine to conquer the opioid epidemic by treating the biological root of the problem.
Dr. Waismann has been studying and specializing in addiction medicine for over 30 years. During this time, he developed a treatment known as Accelerated Neuro-Regulation (ANR). ANR has helped over 24,000 individuals overcome opioid dependency without cravings or withdrawal symptoms.
Accelerated Neuro-Regulation works by regulating and modulating the endorphin production and opioid receptors in your brain, returning it to its pre-addiction state. This treatment typically requires a 36-hour hospital stay, followed by appropriate follow-up care.
ANR is right for anyone who is struggling with opioid use disorder and is ready to get back to a life of freedom and normalcy. Schedule your free consultation today if you’re ready to be opioid-free in record time!
Whether the opioid painkillers you’re taking are over-the-counter or prescription-strength, it is important to take them only as instructed to prevent a painkiller overdose. Hopefully, this article helped you learn more about these medications’ side effects and risks and that it will be enough for you to ensure safe use.
Let’s now sum up everything we learned today:
- At times, the effects of painkillers can be too much for your body to handle and may result in an overdose.
- Other dangerous risks associated with opioid painkillers include misuse, dependency, and addiction.
- Painkillers should not be mixed with any other substance, especially any other CNS depressants. You must inform your healthcare professional of any other medication, vitamin, or supplement you’re taking, as not doing so puts you at a greater risk for drug interaction or overdose.
- ANR has helped over 24,000 people overcome their opioid use disorder without cravings or the uncomfortable symptoms of withdrawal.
Dr. Waismann identified the biological roots of opioid dependency, Since then he has successfully treated more than 24,000 patients worldwide that are struggling with opioid addiction.
Throughout his career, he has lectured and educated health professionals in dozens of countries around the world to this day.